Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 147, NWS Springfield, MO

May 4, 1996Miller County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 1996, 6:24 AM CDT for Miller County, Pulaski County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1996, 6:24 AM CDT (11:24 UTC)
Expired
May 4, 1996, 7:30 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:25 AM CDTHail 1.75Lake Ozark, MO
May 4, 6:56 AM CDTThunderstorm WindFt Leonard Wood, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:21 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 4, 2:21 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT SAT MAY 4 1996

MAIN THREAT IS MORNING SVR WX AND HVY RAIN...MNLY CNTRL MO.

NO NEW PROFILER DATA SINCE 04Z BUT AT THAT TIME STRONG LOW LEVEL JET
OF 60 KT PLOWING NORTH FROM CNTRL OKLA INTO CNTRL KS FUELING MCS
DEVELOPING NORTH OF WARM FRONT ACROSS CNTRL KS.  SEEING NEW DVLPMT
WITH 60 VIL N OF CNU KS ATTM.

THIS MCS WILL ROLE ESE THRU CNTRL MO AND INTO SCNTRL MO THIS MORNING
WITH LOCALLY SVR WX AND R+.  FFG GUIDANCES ARE LOWEST ACROSS AREA
FROM BENTON TO CAMDEN TO TEXAS AND DENT COUNTIES AND WOULD DEFINITELY
KEEP FLASH FLOOD WATCH GOING THIS AREA.  FOR SGF/JLN CONDITIONS ARE NOT
THAT WET AND WE COULD TAKE AN INCH OR TWO WITHOUT MAJOR PROBLEMS.
AM NOT IN FAVOR OF EXTENDING FFA FOR AREAS SOUTH OF A JLN-SGF TO UNO
LINE.

30 PCT AGAIN THIS AFTN LOOKS GOOD...BUT MOST OF ENERGY TO BE EAST OF FCST
AREA.   MODEL GUIDANCE SHOWS 50H SHORT WAVE PRODUCING THIS MCS QUITE
WELL MOVING INTO OHIO VALLEY THIS EVE.   FRONT TO SLIP INTO ARK ON
SUNDAY PROVIDING SOME RELIEF.

CCF INFO
SGF TE 078/063 075/059 070 06533
JLN EE 083/065 078/060 072 06333

RIDDLE

In the hours before

Special weather statement, May 4, 2:11 AM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 AM CDT SAT MAY 4 1996

...SEVERE THUNDERSTORM WATCH NUMBER 290 IS IN EFFECT UNTIL 9 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 AM FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS...BOURBON AND CRAWFORD.

IN MISSOURI...BENTON...MORGAN...HICKORY...ST CLAIR...VERNON...CEDAR...
BARTON...DADE...POLK...GREENE...DALLAS...WEBSTER...WRIGHT...LACLEDE...
TEXAS...PULASKI...PHELPS...CAMDEN...MARIES...AND MILLER.

THIS WATCH INCLUDES THE CITIES OF PITTSBURG KS....FORT SCOTT KS...
SPRINGFIELD...NEVADA...WARSAW...LEBANON...ROLLA..CAMDENTON...HOUSTON...
AND ELDON.

STAY TUNED TO YOUR LOCAL RADIO STATION OR NOAA WEATHER RADIO FOR ANY
WARNINGS OR FURTHER STATEMENTS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:31 AM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
May 4, 4:11 AM CDTSevere Thunderstorm WarningSGFSt. Clair34 min
May 4, 4:22 AM CDTSevere Thunderstorm WarningSGFBenton68 min
May 4, 5:02 AM CDTSevere Thunderstorm WarningSGFMorgan58 min
May 4, 5:28 AM CDTSevere Thunderstorm WarningSGFBenton47 min
May 4, 5:40 AM CDTSevere Thunderstorm WarningSGFCamden, Hickory65 min
May 4, 6:01 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede59 min
May 4, 6:05 AM CDTFlash Flood WarningSGFBenton3 hr
May 4, 6:43 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas62 min
May 4, 7:23 AM CDTSevere Thunderstorm WarningSGFShannon67 min
May 4, 7:42 AM CDTSevere Thunderstorm WarningSGFDent33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.